HAVE BIPOLAR DISORDER TYPE II, AND ALSO I HAVE SOCIAL PHOBIA. I HAVE HISTORY OF DRUG ABUSE, AND I HAD BEEN ADDICTED TO XANAX FOR 2 YEARS. THEN, BY FOLLOWING ASHTON MANUAL, I FINALLY MANAGED TO DROP OFF THESE MEDS GRADUALLY. AND I HAVE BEEN CLEAN FOR 18 MONTHS NOW. BUT MY LIFE GRADUALLY BECOMES IMPOSSIBLE AND 1 WEEK AGO I TOOK XANAX( AGAIN) AND IT HELPED ME TO DO DAILY TASKS WITHOUT ANXIETY ISSUES. I DONT KNOW WHAT TO DO. I HAVE THE FEELING THAT WITHOUT BENZOS MY LIFE IS NOT AS IT SHOULD BE WITHOUT XANAX I AM LOCKED IN MY HOUSE, BARELY ABLE TO COMMUNICATE WITH STRANGERS, EVEN WHEN NEEDED.
A few years ago, I found out from my father (who I don't see often) that he was diagnosed late in life with hypothyroidism. Making due diligence, my family doctor started testing my TSH and Free T4.
Tested it once in 2017 where TSH was normal and T4 was just barely low. Tested again in 2018 about 6 months later and TSH was still normal and T4 still lowish. Wasn't until early last year that I started testing high TSH numbers. The initial high was only 4.77uIU/mL, which isn't that high relatively speaking. However, a subsequent test of my TSH and T4 showed the same high TSH but now I had lower T4 than in 2017 or 2018. It was apparent that either something was going on in my body or I just had hypothyroidism that was progressing.
So in November of last year, my general doctor starts me on Synthroid at my request. My father takes 100mcg a day, but there's also a family history of heart issues on both sides of my family where the one side specifically is cardiac arrhythmia. So my gdoc wanted to start at the bottom and work our way up.
Started on 25mcg and tested again this past January. TSH is still high at 4.61 but T4 is now 0.97ng/dL. Whoopee! I'm actually in the normal free T4 range! So we increased to 50mcg because no jitters or cardiac side effects to speak of. Test again in April and TSH is now 7.18 and T4 back down to 0.76ng/dL.
So at this stage my gdoc recommends I see an endocrinologist. Got one. She has me take an additional 50mcg on Sundays (100mcg total) which seems to start making a real difference. Latest TSH is 5.90 and T4 is 1.01ng/dL. Looks like we're headed somewhere.
Now, all that to tell you this: My current psych meds are:
Trintellix 5mg AM
Rexulti 1mg AM
Vyvanse 40mg AM
Depakote ER 1250mg
This combo has worked well for me since 2017 when my pdoc and I pieced it together. My bipolar disorder follows a seasonal pattern. So we typically adjust meds as the seasons progress. Usually just the antidepressant, but sometimes the Rexulti as well. Standard dose on Trintellix for me is usually 10mg but in the Summer I need to back down to 5mg for a few months because it can cause me to go a little hypomanic. On the flip-side in the Fall and Winter, I typically require Trintellix at 15mg and 20mg respectively.
The problem though is that since introducing Synthroid, my normal seasonal rhythm feels like it's been thrown off. I find myself feeling over-stimulated on a semi-regular basis. Sometimes a little anxious. The weirdest thing for me though is that caffeine usually goes right through me (I'm a CYP1A2 rapid metabolizer, hence I remove caffeine from the body faster than most), yet recently I'm finding that after 1 MAYBE 2 coffees, I'm finding I'm a little too stimulated when I usually need like a whole pot of coffee to get by.
I started on Vyvanse because I was having issues with focus and concentration but also motivation/fatigue. My pdoc and I weren't 100% sure what I was experiencing was ADHD and not some unrelated problem rooted in anhedonia or anxious inattention. However from where I'm standing now, it would seem that all I really needed was some Synthroid and that the Vyvanse was just a bandaid covering up the real problem. I tried going off Vyvanse for a month before I had started Synthroid or knew there was a thyroid problem. Mixed success. My mood was less stable, but I found myself in good moods more often. Couldn't focus on anything for the life of me, and I was DOG tired.
As a side note, the endocrinologist did some further blood tests and we did determine that I do have Hashimoto's disease, which is why my thyroid is under-performing. My immune system is attacking it. So I did some research on Hashimoto's disease and psychiatric impact and come to find that there are plenty of people with similar stories. Psychiatric diagnoses (bipolar and major depressive especially) were super common in these people, who would then go on to start thyroid hormones that resolve a significant portion of their psychiatric issues.
I'm not saying that Synthroid is my answer and that I or anyone should throw out their psych meds when they get a Hashimoto's diagnosis. What I want to know is who here has been treated for some sort of affective/mood disorder, then been diagnosed with some sort of thyroid problem, start taking thyroid hormones, only to find that it really did change the psych med merry-go-round for you?
Doctor has me on
200mg Lamictal [100mg bid]
750 mg Depakote [250mg tid]
When I when to the pharmacy, they said there was a RED ALERT. I know that Depakote decreases the clearance of Lamictal, my question is by how much? Anyone know? Does the dosage of Depakote matter? Like if I went to 1000mg of Depakote would that increase my Lamictal level even more?
Forgot to take Lamictal yesterday (I took my other meds). Holy Hell, I took my dose today (on schedule) and I STILL feel awful!! I've only been on 100mg....I thought Lamictal had a super-long half-life? Yesterday went like this:
10am - up, had breakfast
11am – slight Brain “swishes” started (was out the entire day)
12pm – Stronger Brain zaps start
1:30pm – Lunch (meat, salad/veg)
2:30pm – Sudden extreme exhaustion
4pm - more brain zaps => ZAP ZAP ZAP! 🤯
7pm - Irritability starts
11pm – Tea, bedtime, could not fall asleep (I haven't had insomnia in 2+ years)
...Night sweats…Restless legs.....
12am – Ruminations, feel weepy
..Insomnia ensues…(Toss & turn, sweaty/achey all night)
It's now 12pm,and I am STILL having brain zaps! I worry I’ll never be able ever taper, switch from, or withdraw from this med. You probably think well, with MI, WHY would you ever go off it? For me, longterm, these meds are band-aids. There is always a price. Ok, maybe great at preventing acute/severe depression, but as a result, they rob me of any spark, joy, elation, happiness, libido, sexual sensation/response, feelings of reward, love.... This disturbs me. I used to know what positive emotions felt like…
So I’m stable, existing.....but still lacking will or any interest in living....
So my general doctor and I have been tracking my thyroid stimulating hormone (TSH) and my free T4. My TSH consistently comes in high or at the high-end of normal, while my T4 is always low but just barely low. My father has the same problem and has been taking low-dose Synthroid for some time now and it has helped him immensely.
I wanted to put it out to the boards what people's experiences have been. If you have depression that also comes with a lot of low energy fatigue and you found out you had hypothyroidism and added Synthroid, what was that like? What should I look out for? I imagine I only need a low-dose and not a full replacement dose. My TSH is between 4.5 and 4.75 and my T4 is about 0.66.
My appt with my gdoc is on Tuesday and I'm going to add it then hopefully. Curious to hear what everyone has to say.